Sunday, June 21, 2009

The First Injection

This morning I took my first estradial valerate injection. It turned out to be quite a mission though! It took a little research to figure out how to open the bottle, how to fill a syringe, how to administer an injection, and how to locate the right injection site. After all that, plus a lot of trouble getting the syringe to draw the medication out of the vial, I was finally standing with the needle hovering above my skin.

I was never really sure I would be able to do it. I've thought about it, and up until today, I could not imagine pushing a 1 and a half inch needle into my skin. And if it were for any other reason, I still doubt I could have. But for transition, I will do what it takes. The needle went in with very little pain and now, assuming I did everything correctly, I have 2 weeks worth of estrogen slowly being time released over the next 2 weeks. And I think the next injection will go much more smoothly.

The whole procedure had such a sinister feel to it. I really dislike needles. Pills seem so benign. A syringe full of liquid just seems so much more serious, so scary. I guess maybe if I had taken the time to go up and learn this process from a reassuring clinic nurse instead of figuring it out by looking online, it would have seemed less daunting.

I have so many questions too. The dosage particularly concerns me. Up until now, I have been taking three 2 mg estradiol tablets sublingually every day. Now, instead, I have 10 mg of estradiol every two weeks. Thats so much less. Of course this is a much more efficient delivery system than sublingual. But is it enough efficiency to make up the difference?

Really after a day to think about it the needle feels less threatening. This is the most efficient medication to take. My doctor recommended it. There's practically no pain either. And before I had to have 15 minutes that I couldn't talk waiting for the sublingual pills to dissolve. Now instead I just need one injection every two weeks.

In a way I miss the pills though. Taking them three times a day, there was always an assurance that they were in my system doing what they need to be doing. With the injections, I just have to trust that its doing what it is supposed to be doing. Guess change is hard, especially when its something important to you. I'm trying not to worry, but its hard not to imagine waking up two weeks from now with signs that testosterone is taking back over. its a very troubling thought.


3 comments:

Tina Jenson said...

Eventually you'll get use to it and won't think about it at all. I've had hundreds of allergy shots as a kid. There is a trick to getting the med out of the vial...did you figure it out?

Hang in there...it will all be fine. :)

Suzi said...

Aren't you supposed to insert the needle in the vial, then inject a little air into the vial? This creates a pressure in the vial that pushes the med into the needle as it tries to find its way out under pressure. At least that's how they do it on ER, CSI, Grey's Anatomy, et al...lol.

I don't think you will have to worry about "Old T" making a comeback. You're on your way sister! Hang on and keep us informed. :)Suzi

ms.shandy said...

LOL! Tina said the same thing. Think that was the problem. :)